15TH BIENNIAL CONFERENCE ON UNIVERSITY EDUCATION IN NATURAL RESOURCES

Building Connections: Pathways to community engagement and accessibility in natural resource education

Hosted by: Oregon State University, College of Forestry BCUENR@OSU

Conference Agenda

April 23rd and 24th 2024

Times are in Pacific time zone

*Note we have people from many different time zones participating in this conference. There is no scheduled lunch break. Please feel free to snack and eat lunch onscreen whenever works best for you. We will all be doing the same.

Please direct questions to Eli Swanson: Elizabeth.Swanson@oregonstate.edu

Time	Main Room Keynotes and Talks <u>Join Main Room</u> Passcode: 135996 (Zoom host: Eli)	Sitka Room Talks	Madrone Room Workshops	Maple Room Panels & Field trips
7:50 AM	Good morning media			
8:00 AM	General welcome, conference logistics, <i>Eli</i> <i>Swanson</i>			
8:10 AM	Welcome from the College, <i>Dean Tom</i> <i>DeLuca</i>			
8:25 AM		Break (5 minu	utes)	
8:30 AM	Session 1: Accessible pedagogy I (75 minutes) Moderator: Eric Jones	Session 2: Community connections I (75 Minutes) Moderator: Ron Reuter Join Session Passcode: 791796		
8:30 AM	Facilitating connections and navigating challenges in a large online introductory natural resource course, Petrillo & Anderson-McIntrye	The Role of Extension Agents in Urban Forestry Public Education, Hunter		
8:45 AM	Improving sense of belonging in ecology, Outomoro & Carroll	Connecting with a Small-Town Public Library for Natural Resource Engagement & Outreach, Skrade		

9:00 AM	Supporting Blind and Visually Impaired Students in Life Sciences and Natural Resources, Kayes & Harjoe	Environmental Education and Sustainable Behavior, <i>Kai</i>		
9:15 AM	Charting the Emotional Climate: Eco-Anxiety's Presence on a College Campus, <i>Lupek</i>	Community Greening Co-Design, Outreach, and Undergraduate Applied Learning, Rodriguez Gonzalez		
9:30 AM	Getting the big picture: assessing student learning using repeat image selection, <i>Meredith</i>	Undergraduate Student Engagement in Near-Peer Mentoring for a Culturally-Relevant, Community-Based Environmental Program, Kloster & Cisneros		
9:45 AM	Break (15 minutes)			
10:00 AM	Session 3: Community connections II (75 minutes) Moderator: Claire Rapp Utilizing charismatic microfauna to foster connection between University of Nebraska students and at-risk elementary students, Villanueva et al.		90-minute Workshop: Assessment vs. evaluation in community engaged learning Led by: Marina Denny Zoom: Registration required.	

10:15 AM	Community-Engaged Wildlife Courses: Providing Career Competencies through Collaborations across Campuses and Agencies, Brosi & Chenowyth			
10:30 AM	Utilization of Higher Education State Trust Lands for Forestry Education and Research, Beckman			
10:45 AM	How a "Wild Wheel" can Enhance Student Engagement, <i>Hill</i>			
11:00 AM	Recruiting the Next Generation of Natural Resource Managers Through High School Teacher Range Camps, Longmore & Reid			
11:30 AM		Break (30 min	utes)	
12:00 PM			60-minute Workshop: Diversifying Enrollment in Forestry & related Natural Resources degree programs: A Relationship-Rich Approach. Led by: T.J. Walker and Steve Bullard Zoom: Registration required (Workshop full) OSU Host: Rajat Panwar	Virtual Field Trip: Oregon Old Growth Groves, Led by: Ed Jensen Join Field Trip Passcode: 762464 (OSU host: Ron Reuter)

1:00 PM	Keynote talk and discussion: Can we push the boundaries of science communication? Barbara Spiecker, Atomic Hands			
1:45 PM		Break (15 min	utes)	
2:00 PM		Session 4: Career connections I (60 minutes) Moderator: Claire Rapp Join Session Passcode: 123456		Panel: Supporting and rewarding community engaged and accessible
2:00 PM		Effectiveness of Undergraduate Field Practicum in Forestry and Natural Resources at Purdue University, Christian		education through the promotion and tenure processes: perspectives from university leaders. Panelists: Troy Hall, Patrick Belmont, Jodi
2:15 PM		Project-Based Assessment for Career Readiness, <i>Hagan</i>		Johnson-Maynard, & Selina Heppell Join Panel Here

2:30 PM		Student enrollment trends in natural resources-related degree programs through Fall 2022, Bal et. al.	
2:45 PM		Integrating Communication and Conflict Resolution Skills into Group Projects, <i>Ediger</i>	
3:00 PM	Keynote talk and discussion: A CURE to limited research opportunities for all: Partnering with students in your classroom to have authentic coursebased undergraduate research experiences (CUREs). Nathan Kirk & student special guests, Oregon State University		
3:45 PM	Close Day 1 (5-minutes)		

Time	Main Room Keynotes and talks Join Main Room	Sitka Room (Talks)	Madrone Room (Workshops)	Maple Room (Panels & Field trips)
7:50 AM	Good morning media			
8:00 AM	General welcome Day 2, Eli Swanson; BCUENR 2026, Andrew Storer			
8:10 AM	Welcome from OSU Extension, Associate Dean, <i>Holly Ober</i>			
8:25 AM	5-minute media, Stemper			
8:30 AM		Session 1: Technology, communication and innovation (90-minutes) Moderator: Reem Hajjar Join Session Passcode: 684702		
8:30 AM		FOR 123: Introducing Analytical Skills to Forestry Students Early in Their		

	Academic Programs, <i>Doruska</i>	
8:45 AM	Identifying Your Audiences and Communicating for Impact, Chin & O'Connell	
9:00 AM	Branching Out: Enhancing Student Communication and Dendrology Skills Through Case Studies and Fact Sheets, Schulz	Panel: Increasing Field Experiences on University Campuses
9:15 AM	"In-tents" Teaching: Exploring the use of outdoor classrooms post-COVID, Brunson	Panelists: Megan Lupek, Angela Allen, Steph Jeffries, Lara Pacifici
9:30 AM	Engaging Students Using "Field" and "Travel" Based Assignments, Crosby	Join Panel (OSU host: Troy Hall)

9:45 AM		The challenges and opportunities that Artificial Intelligence presents to natural resource education, Storer	
10:00 AM	Keynote talk and discussion: Using virtual reality to improve accessibility in field-based education. Natalie Bursztyn, University of Montana-Missoula		
10:45 AM	В	reak (15 minutes)	
11:00 AM	Session 2: Accessible Pedagogy II (90 minutes) Moderator: Dan Stark		
11:00 AM	A framework and tools to assess natural resource curricula through an inclusive excellence lens, D'Antonio, Hall & Minehart		
11:15 AM	Leonardo's Children: Integrating Fine Art into University-level Conservation Courses, Roon et. al.		

	Effort-based assessments in		
11:30 AM	natural resource education: approaches and		
11:45 AM	Turning higher education legislation restrictions into opportunities in wildlife and natural resource management education; A case study via fire ecology lesson from Türkiye., Urker		
12:00 PM	Using learner- generated poetry to help students understand technical scientific literature, Ahlers & Brimhall	60-minute Workshop: Increasing Accessibility in the Field Sciences: Create Your Own Virtual	Virtual Field tour: Historic and significant trees of OSU's campus! Led by: Ed Jensen, Dan
12:15 PM	Online Education- based Active Learning for Graduate Students: Designing Research Framework for Restoring Land Degradation-based Using Vetiver Grass, Jantakat	Field Trip Using Google Earth! Natalie Bursztyn Zoom: Registration required. (OSU host: Ashley D'Antonio)	Blanchard, Joe Majeski Join Field Trip Here (OSU host: Dana Warren)

12:30 PM				
1:00 PM	Keynote talk and discussion: Place- Based Pedagogy that Takes Us Beyond the Land Acknowledgement, Cristina Eisenberg, Oregon State University			
1:45 PM		Break (15-m	inutes)	
2:00 PM	Session 3: Career Connections II (60-minutes) Moderator: Jacob Bukoski		60-minute Workshop: Squirreling around for science: Implement ecological, field- based CUREs in your classroom today. Connors, Duggan, Yahnke, Varner, Colorado Mesa University Zoom: Registration required (email Eli)	
2:00 PM	How does a job in natural resources			

	appeal to students? The Workforce Analysis with a Focus on Diversity, Equity, and Inclusion, Chamlagain		
2:15 PM	Perceptions of Scientist Spotlight Assignments: Perspectives of Students at a Rural State University, Patrick et. al.		
2:30 PM	Equity-centered experiential learning: lessons from the Vanguarding an Inclusive Ecological Workforce (VIEW) Fellowship, Pack		
2:45 PM	Connecting Students and Natural Resource Managers through the Submission of an online Silviculture Case Study, Windmuller- Campione		
3pm	Gratitude and Close of conference		